Virginia, 2017Flooding in Virginia, January 23 to 25, 2017
January 23 to 25, 2017 · NWS RNK · 6 events in 4 counties and zones
A powerful upper low developed over the south central states late on January 21st with an intense surface low tracking from Arkansas to the northern mid-Atlantic coast over the next few days. Storm total rainfall ranged from 1 to 4 inches with locally higher amounts across the Blacksburg CWA during the 48-hour period ending 7 PM on the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper low developed over the south central states late on January 21st with an intense surface low tracking from Arkansas to the northern mid-Atlantic coast over the next few days. Storm total rainfall ranged from 1 to 4 inches with locally higher amounts across the Blacksburg CWA during the 48-hour period ending 7 PM on the 24th. Record daily rainfall records were set for January 23rd at Roanoke Airport (1.87 ; old record 0.91 set in 1999), Bluefield Airport (1.53 ; old record 0.91 set in 2002) and Blacksburg NWS (1.32 ; old record 0.88 set in 1954). Flooding was generally minor and concentrated in the Roanoke metro area and on the lower reaches of several rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 23, 6:14 AM EST, 4 hours 46 minutes earlier.
Area forecast discussion, Jan 23, 6:14 AM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
614 AM EST Mon Jan 23 2017
.SYNOPSIS...
A strong area of low pressure over the Mid Mississippi valley
will approach from the west tonight bringing a period of
moderate to heavy rain. This low pressure system will slide
slowly east across across the area Monday before exiting Monday
night. In the wake of the low pressure system, a period of gusty
northwest winds are possible for the North Carolina high country
and the Blue Ridge. Temperatures trend closer to seasonal
levels by later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 530 AM EST Monday...
Regional surface analysis depicts strong low pressure of 986 mb
over southwestern NC with the upper low over North Georgia.
System is nearly vertically stacked with main area of lift and
associated rainfall spiraling around the northern periphery of
the surface low. Surface cyclone is progged to move east to
along the North Carolina Coast by this evening, then northeast
to near the Delaware coast by daybreak Tuesday.
For Today: Moderate to locally heavy showers will continue
this morning with embedded thunderstorms over southside VA into
the NC piedmont. Rainfall of 1 to 2 inches will be common. As
long as the showers remain transient, then amounts should remain
at or below 2 inches. Some concern exists for potential
flooding, but since individual convective cells are moving so
fast, residence time of the heaviest rain will be limited. Worse
case would be for training to occur. Unless we start to see
rainfall amounts exceed 2 inches, will forgo Flood Watch and/or
warnings attm.
Models are in relative agreement the overall area of rain will
lift north as a dry slot works around the east side of the upper
low. This should cause the rain to become more showery east of
the Blue Ridge as that process proceeds. North and west of the
dry slot the rain will remain more continuous.
A strong East-Northeast fetch of wind is being drawn into the
low from the coastal Atlantic. This is resulting in some healthy
wind gusts from southside Va northeast along the eastern slope
of the Blue Ridge. Models suggest this wind will continue
through at least noon before veering and decreasing as the low
passes by just to our south this afternoon. Once the low gets to
the coast, then concern for stronger wind speeds will focus on
on the NC high country and the Blue Ridge southwest of Roanoke
where models suggest speeds of up to 50 mph are possible late
tonight into Tuesday morning.
For Tonight: The rain threat will subside, becoming more
confined to the west, upslope side of the Appalachians. With
lingering precip in the mountains there may be some mix of snow
at the higher elevations north of Bluefield and west of
Lewisburg where temperatures slip into the lower to mid 30s. The
NAM is by far the coldest of the models suggesting an inch or
two for western Greenbrier. Attm think this is overdone and will
go with the slightly warmer GFS which indicates only a coating
to an inch. Elsewhere, the boundary layer appears to be too
warm, so will keep the p-type as rain. On the downslope, east
side of the Appalachians look for partial clearing.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EST Monday...
Upper low near the VA/DE coast Tuesday, will head northeast out
to sea on Wednesday. Cooler air will follow this system
Tuesday, however high temperatures will remain above normal.
Also in the wake of this system, pressure gradient and rises,
subsidence and a 40-50kt low level jet will bring windy and
gusty conditions to the area. These strong winds will start
across the southern Appalachian Mountains in North Carolina
Monday night into Tuesday morning, then across southwestern
Virginia early Tuesday morning into Tuesday evening. Winds will
be their strongest across northwestern North Carolina, enough to
issue an advisory. High pressure and upper level ridging will
move over the region Tuesday night, ending the threat for strong
winds.
A disturbance will track east across the Great Lakes Wednesday. The
cold front associated with this disturbance will not cross the area
until Wednesday night. With abundant sunshine and increasing
southwesterly flow ahead of the front, temperatures will warm 20F
above normal Wednesday with widespread 60s across the forecast area
to near 70F across Southside Virginia.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 337 PM EST Sunday...
Pattern change to overall broad longwave troughing over the region will
begin to take shape Thursday in the wake of a passing surface cold
front by early in the day. This will lead to a prolonged period of cold
advection under west/northwest flow to the east of the main surface
high situated over the Rockies through next weekend. However appears
the overall scenario to remain on the quiet side with mainly shallow
moisture resulting in upslope driven periodic snow showers espcly
northwest sections into Sunday. Appears amounts to be limited though
given more westerly trajectory and only shallow moisture beneath the
inversion, so overall only chance pops this far out along the western
slopes. Otherwise should see the typical split from mainly sunny/clear
skies east of the ridges per downslope, to clouds far west, and at
times out to the Blue Ridge pending the passage of weak impulses.
With the broad trough becoming rather flat and 850 mb temps roughly
above minus 10C, only expecting a return to normal or slightly below
normal temps with highs 30s/low 40s mountains, to low/mid 40s east, and
lows in the 20s. However will feel quite a bit colder after all the
recent warmth, given a persistent blustery northwest wind under the
lingering gradient between low pressure well north and the high well to
the west. Appears coldest could occur during the weekend when thickness
drop a bit so trended toward the colder earlier EC mos as the GFS MEX
values remain warmer.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 600 AM EST Monday...
Poor flying conditions will continue across much of the region
and at all TAF sites through early afternoon.
Wedge/CAD conditions in place with widespread IFR-LIFR ceilings
and MVFR visibilities with intermittent periods of IFR rain.
Some lightning has been detected in the showers east of the
Blue Ridge.
Deep upper low across the southeast states is moving northeast
today, reaching the NC coast by this evening before inching its
way up the coast and just offshore tonight and Tuesday.
Rain and low cigs will be common throughout the region today
with a gradual improvement later this afternoon and tonight, and
an eventual return to VFR Tuesday on the east side of the
Appalachians. Wrap around moisture from the storm will likely
result in persistent low cloudiness in the mountains through
Tuesday, although these cloud bases should improve with time.
There is a strong East-Northeast barrier jet along the east side
of the Appalachians this morning. This is resulting is wind
gusts of 30 kts vcnty of LYH and CHO this morning. This jet is
expected to weaken by early afternoon. Additional wind concerns
will develop in the wake of the departing storm tonight and
Tuesday with strong northwest winds developing across the ridges
after midnight with the potential for 30-40 kt gusts.
Extended Aviation Discussion...
Winds will subside Tuesday night. High pressure will finally
spread into the region by Wednesday. A band of MVFR showers is
possible along/behind a cold front Thursday into Thursday
night. Colder west to northwest wind flow will develop behind
this front with mountain snow showers possible for the weekend
associated with MVFR CIGS/VSBYS.
&&
.HYDROLOGY...
As of 600 AM EST Monday...
Periods of rain will continue to impact the Blacksburg
hydrologic service area today, heaviest this morning.
Rainfall amounts of 1 to 2 inches will likely result in rising
stream levels. While minor to moderate rises on rivers,
streams, and creeks can be expected, flooding is not
anticipated at this time.
Only if rainfall begins to exceed 2 inches would flooding become
a concern. Although this is locally possible, the risk for
widespread flooding is low enough to forgo need for an areal
flood watch. Of more concern will be ponding of water on roads
and reduction in visibility due to the intermittent heavier
showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EST Tuesday for
VAZ015>017.
NC...Wind Advisory from 6 PM this evening to noon EST Tuesday for
NCZ001-002-018.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AL/PM
SHORT TERM...RCS
LONG TERM...JH
AVIATION...AL/KK/RAB
HYDROLOGY...AL/PMHazardous weather outlook, Jan 23, 4:57 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EST MON JAN 23 2017
NCZ003>006-019-020-VAZ032-033-043-044-058-059-241000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
457 AM EST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE TO HEAVY RAIN IS POSSIBLE THIS MORNING. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ015>017-241000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
457 AM EST MON JAN 23 2017
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
MODERATE TO HEAVY RAIN IS POSSIBLE THIS MORNING. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.
WINDS WILL INCREASE TONIGHT. STRONGEST WINDS ARE ANTICIPATED AFTER
MIDNIGHT THROUGH DAYBREAK TUESDAY...WITH WIND GUSTS OF 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY THROUGH NOON TUESDAY.
AFTER TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>014-018-WVZ042>044-507-508-241000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
457 AM EST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE TO HEAVY RAIN IS POSSIBLE THIS MORNING. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-022>024-034-035-045>047-241000-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
457 AM EST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE TO HEAVY RAIN IS POSSIBLE THIS MORNING. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.
GUSTY EAST TO NORTHEAST WINDS OF 30 TO 40 MPH ARE POSSIBLE THIS
MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GUSTY NORTHWEST WINDS OF 40 MPH ARE EXPECTED TUESDAY MORNING.
AFTER TUESDAY, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Salem (C)
- When
- January 23, 11:00 AM EST to January 24, 3:00 AM EST
- Where
- Salem (C) County, 2.16 mi WSW of Salem (C) to 2.09 mi WSW of Salem (C)
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.285, -80.084
Mill Lane bridge in Salem closed due to flooding from the Roanoke River. The IFLOWS gage at Salem Pump Station (SPSV2) crested at 8.5 feet (Minor Flood Stage = 7 feet) during the early afternoon of the 23rd and remained above flood stage into the morning of 24th.
Flood, Salem (C)
- When
- January 23, 11:12 AM EST to 5:12 PM EST
- Where
- Salem (C) County, 1.39 mi SE of Salem (C) to 1.45 mi SE of Salem (C)
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.288, -80.029
Flooding occurred along portions of Mason Creek threatening several mobile home parks but causing no evacuations. The Mason Creek gage (MSCV2) crested at 7.5 feet (Minor Flood Stage = 7 ft.) around midday and remained above flood stage through mid-afternoon.
Flood, Roanoke (C)
- When
- January 23, 12:00 PM EST to January 24, 12:00 AM EST
- Where
- Roanoke (C) County, 0.95 mi SE of Roanoke to 0.98 mi SE of Roanoke
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.261, -79.937
The Roanoke River at Roanoke (RONV2) gage crested at 10.58 feet (Minor Flood Stage = 10 ft.) near midday on the 23rd. The bike trail along the river was closed due to flood waters and the low water brdige at Wiley Drive was well under water.
Flood, Halifax
- When
- January 24, 6:00 AM EST to January 25, 6:00 PM EST
- Where
- Halifax County, 2.07 mi WSW of South Boston to 2.2 mi SSW of South Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.687, -78.934
The Dan River at South Boston (SBNV2) rose above flood stage on the 24th and crested at 22.30 feet (Minor Flood Stage = 19 ft.) early on the 25th. Flooding was confined to mainly lowland areas.
Flood, Charlotte
- When
- January 24, 6:00 PM EST to 11:59 PM EST
- Where
- Charlotte County, 1.02 mi SSW of Randolph to 0.82 mi WNW of Randolph
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.886, -78.704
The lower Roanoke River flooded along the left bank in Charlotte County as the river gage at Randolph crested at 21.43 feet late on the 24th just above Minor flood stage (21 feet). Flooding was confined to lowland areas.
Flood, Halifax
- When
- January 24, 6:00 PM EST to 11:59 PM EST
- Where
- Halifax County, 3.22 mi NNE of Neals Corners to 3.47 mi NE of Neals Corners
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.919, -78.748
The Roanoke River near Randolph (RNDV2) flooded along the right bank in Halifax County as the river crested at 21.43 feet on the 24th just above Minor Flood Stage (21 ft.). Flooding was confined to lowland areas with several roads impacted.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Pennsylvania, January 23 to 24, 20171 death · $10 · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Florida, January 23, 2017$1.0 million · EF1 · 9 events
- High Wind in New York, January 23 to 24, 2017$350,000 · 60 kt wind · 5 events
- Strong Wind in New York, January 23 to 24, 2017$250,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 23 to 24, 2017$71,000 · 61 kt wind · 14 events
- Avalanche and Winter Weather in California, January 23 to 26, 20172 injured · $50,000 · 2 events
- Coastal Flood and High Wind in New Jersey, January 23 to 24, 20172 injured · $80 · 55 kt wind · 34 events
- High Wind in Connecticut, January 23 to 24, 2017$100,000 · 53 kt wind · 1 event
- Strong Wind in Connecticut, January 23 to 24, 2017$60,000 · 2 events
- Winter Weather in New York, January 23 to 25, 201727 events
- Coastal Flood and High Wind in Delaware, January 23, 20172 injured · $40 · 55 kt wind · 8 events
- Winter Storm in Nebraska, January 23 to 24, 201723 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676813, 676814, 676819, 676849, 676882, 676889.